Cold/Wind Chill, Jefferson
- When
- January 23, 4:00 AM CST to 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Wind chill values dropped to between minus 10 and minus 15 across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg and Shawneetown. The lowest wind chills occurred during the early morning hours.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Wind chill values dropped to between minus 10 and minus 15 across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg and Shawneetown. The lowest wind chills occurred during the early morning hours. At Carbondale, the actual low temperature was 2 degrees above zero. A strong Arctic high pressure system over the Plains states funneled in bitterly cold air on gusty northwest winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 3:37 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CST Thu Jan 23 2014
.SHORT TERM...(Today and Saturday)
ISSUED AT 336 AM CST THU JAN 23 2014
As a wrn conus mid/upper level ridge persists, and a nrn Canada
vortex continues to spin more less in one place, the train of
arctic air masses will continue across the nation's midsection in
the short term.
The latest blast of frigid air is now coming in on gusty nwrly
winds, the bulk of which will last through the morning hours, thus
a wind chill advisory will remain in effect until noon. The coldest
numbers (-10 and below) will start around sunrise and last through
most of the morning as very cold air pours into the PAH forecast
area. Winds are expected to slack off in the evening, then turn to
the ssw in the wee hours as the sfc ridge axis moves south of the
region. There may be enough wind north of I-64 to achieve -10 wind
chill figures tonight, but barely. Will let the day shift monitor
for possible wind chill advisory issuance for a limited part of
the PAH forecast area for that period. Lows tonight are expected
to be even closer to zero (east of the MS river anyway) than this
morning.
A robust srly flow will kick in Fri and part of Sat ahead of the
next clipper system. This will tend to raise temps and dewpoints,
especially by Sat. Before daybreak Sat, models suggest that there
will be enough moisture available to combine with the clipper's
mid level shrtwv energy to produce some light snowfall possibly
over the nern half of the region, but especially swrn IN and
adjacent parts of sern IL and nrn KY. There, a few tenths of an
inch of snow is possible, and will be blown around by the wind. This
pcpn may linger during the morning, even with temps moving above
freezing.
.LONG TERM...(Saturday Night through Wednesday)
ISSUED AT 336 AM CST THU JAN 23 2014
Fairly high confidence now in the early to mid week forecast period.
Models are fairly consistent now in taking another clipper system
well north of the four state region on Sunday. Yet another arctic
cold front trailing south of the sfc low will swing through the
lower OH Valley late Sunday or Sunday evening.
The cold air digging in on the heels of the front will likely
rival that of the past cold blast. After morning lows in the teens
Monday, temps will likely not go any higher during the day with a
blustery north wind to boot. The cold will really settle in Monday
night. Lows in the single digits seem imminent. In fact, the cold
will remain entrenched across the region, with only slow moderation
through mid week.
&&
.AVIATION...
ISSUED AT 336 AM CST THU JAN 23 2014
VFR conditions expected at KPAH/KCGI through the period. Could see
MVFR cigs at KEVV/KOWB after 00Z, otherwise VFR. Northwest aob 10
knots early will increase to 12-15 knots with gusts up to 25 knots
after 09Z, then back to generally aob 10 knots after 00Z.
&&
.FIRE WEATHER...
ISSUED AT 336 AM CST THU JAN 23 2014
Will likely see an increased fire risk on Friday, mainly in the
srn half of the forecast area. Even though afternoon temperatures
will only be in the 20s, sub zero dewpoints will likely result in
relative humidity values down in the lower to mid 20s. In
addition, south to southwest winds may increase to near 15 MPH,
with higher gusts. 10 hour fuel moisture levels are now mostly
running at or above 10 percent.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY until Noon CST today FOR ILZ075>078-080>094.
MO...WIND CHILL ADVISORY until Noon CST today FOR MOZ076-086-087-100-
107>112-114.
IN...WIND CHILL ADVISORY until Noon CST today FOR INZ081-082-085>088.
KY...WIND CHILL ADVISORY until Noon CST today FOR KYZ001>022.
&&
SHORT TERM...DB
LONG TERM...GM
AVIATION...jp
FIRE WEATHER...GMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 358 AM CST THU JAN 23 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 358 AM CST THU JAN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST ERNINDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT THROUGH NOON TODAY FOR DANGEROUSLY COLD WIND CHILLS. PLEASE REFER TO THE ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MINOR SNOW EVENT IS EXPECTED FRIDAY NIGHT...MAINLY OVER SOUTHWESTERN INDIANA AND ADJACENT PARTS OF SOUTHEASTERN ILLINOIS AND NORTHERN KENTUCKY. A DUSTING TO A HALF INCH OF SNOWFALL IS POSSIBLE THERE. BLOWING SNOW IS POSSIBLE...ESPECIALLY BEFORE SUNRISE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS FRIDAY NIGHT ARE ENCOURAGED.
The national radar mosaic for the moment the first event began.
12 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488961, 488962, 488963, 488964, 488965, 488966, 488967, 488968, 488969, 488970, 488971, 488972.